Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS Flagstaff, AZ

July 22, 2020Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 22, 2020, 5:11 PM MST for Gila County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2020, 5:11 PM MST (00:11 UTC)
Expired
Jul 22, 2020, 8:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 43 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2091 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS55 KFGZ 230011
FFWFGZ
AZC007-025-230315-
/O.NEW.KFGZ.FF.W.0006.200723T0011Z-200723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
511 PM MST Wed Jul 22 2020

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 815 PM MST.

* At 511 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Gila and Yavapai Counties

This includes the following Swimming Holes...
	All swimming holes and waterfalls on Fossil Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3445 11167 3447 11159 3443 11154 3442 11157
      3442 11159 3440 11161 3438 11161 3438 11165
      3436 11165 3436 11167

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR 

$$

ET
2 follow-up statements
817 
WGUS75 KFGZ 230114
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
614 PM MST Wed Jul 22 2020

AZC007-025-230315-
/O.CON.KFGZ.FF.W.0006.000000T0000Z-200723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Yavapai AZ-
614 PM MST Wed Jul 22 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS 
EVENING FOR GILA AND YAVAPAI COUNTIES...

At 613 PM MST, Doppler radar indicated heavy rainfall has ended 
across the warned area. Between 1 and 3 inches of rain fell with 
earlier storms. Flash flooding is still possible along Fossil Creek.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila and Yavapai Counties

This includes the following Swimming Holes...
	All swimming holes and waterfalls on Fossil Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3445 11167 3447 11159 3443 11154 3442 11157
      3442 11159 3440 11161 3438 11161 3438 11165
      3436 11165 3436 11167

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR 

$$

ET
550 
WGUS75 KFGZ 230307
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
807 PM MST Wed Jul 22 2020

AZC007-025-230317-
/O.EXP.KFGZ.FF.W.0006.000000T0000Z-200723T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Yavapai AZ-
807 PM MST Wed Jul 22 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MST THIS EVENING FOR 
GILA AND YAVAPAI COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat on Fossil Creek. Please continue to 
heed remaining road closures. Visit weather.gov/flagstaff for more 
information on northern Arizona weather conditions.

LAT...LON 3445 11167 3447 11159 3443 11154 3442 11157
      3442 11159 3440 11161 3438 11161 3438 11165
      3436 11165 3436 11167

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:48 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 2:48 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
248 PM MST Wed Jul 22 2020

.SYNOPSIS...Expect mainly isolated afternoon and evening showers
and thunderstorms today and tonight. Increasing storm coverage is
forecast from Thursday through Saturday as a more favorable
monsoon pattern develops.

&&

.DISCUSSION...Moisture continued to be somewhat limited today across
northern Arizona. However, even with a weak area of subsidence
and mid-level capping across the area isolated to scattered
garden variety thunderstorms continued to develop during the
afternoon. Further east the cloudiness from earlier today has cleared
but storms will generally be on the weak side because there
simply will not be enough heating and instability for anything
else. With sunset and the end of daytime heating most shower
activity is expected to come to an end.

From Thursday onward...A trough, currently located along the
California coast, will swing toward Arizona. With this shift will
come a fairly substantial area of upward motion and an increase in
low-level moisture from over the Gulf of California. The result
will be an extensive area of showers and thunderstorms especially
later on Thursday through Thursday night with largely beneficial
rain spreading across the area. At this time the threat for flash
flooding or any severe thunderstorms appears low but we will be
keeping an eye on the area from Prescott, Camp Verde and Payson
southward where stronger storms may develop. Models are then
consistent in keeping moisture entrenched across the area through
early next week which usually means active monsoon weather.

&&

.AVIATION...For the 00Z package...Scattered shra/tsra today,
especially north of a KGCN - KPRC - KPAN line. Brief heavy rain with
MVFR and thunderstorm outflow winds up to 35 kts possible.
Otherwise, variable winds around 5-15 kts. There will be a chance
for showers overnight and continuing into Thurs morning. Expect more
widespread shra/tsra activity on Thurs. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms
today becoming more widespread on Thursday and Friday. Many
locations will see wetting rain by Thursday evening. The primary
hazards will be lightning, gusty outflow winds, and heavy rain.

Saturday through Monday...An active monsoon pattern will bring
scattered showers and thunderstorms each day with near average
temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:31 AM MSTSpecial Weather StatementFGZ29 min
Jul 23, 10:56 AM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 23, 11:46 AM MSTSpecial Weather StatementFGZCoconino44 min
Jul 23, 11:53 AM MSTAreal Flood AdvisoryFGZApache2 hr
Jul 23, 12:59 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Jul 23, 1:07 PM MSTSpecial Weather StatementFGZYavapai23 min
Jul 23, 1:46 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 23, 2:16 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 23, 2:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai31 min
Jul 23, 4:46 PM MSTSpecial Weather StatementFGZYavapai29 min

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.